Advertisement

Suboptimality Theorems in Optimal Control

  • Andreas Hamel
Part of the International Series of Numerical Mathematics book series (ISNM, volume 124)

Abstract

Necessary optimality conditions are statements about nothing if an optimal solution does not exist. Therefore it makes sense to embed such conditions in a general framework which excludes the possibility of empty (even false) assertions all the more as the assumptions for existence results are much stronger than those for necessary optimality conditions. We call such a framework suboptimality theorem and exemplify it by a simple problem of optimal control. Furthermore, we investigate the set of suboptimal solutions by means of a new theorem about the approximation of measurable by simple functions.

Keywords

Optimal Control Problem Existence Result Simple Function Optimal Control Theory Suboptimal Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Balder, E. J.: New Existence results for Optimal Controls in the Absence of Convexity: the Importance of Extremality, SLAM J. Control Optimization 32 (1994) No.3, 890–916.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    Ekeland, I.: On the Variational Principle, J. Math. Anal. Appl. 47 (1974) 324–353.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Fattorini, H. O.: The Maximum Principle for Nonlinear Nonconvex Systems in Infinite Dimensional Spaces, in: Lecture Notes in Control and Information Science 75 (Springer-Verlag New York 1985) 162–178.Google Scholar
  4. [4]
    Fattorini, H. O.; Frankowska, H.: Necessary Conditions for Infinite-Dimensional Control Problems, Math. Control Signals Systems 4 (1991) 41–67.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    Hamel, A.: Anwendungen des Variationsprinzips von Ekeland in der Optimalen Steuerung, Doct. Diss., Halle/Saale 1996.zbMATHGoogle Scholar
  6. [6]
    Hamel, A.: Suboptimal Solutions of Control Problems for Distributed Parameter Systems, to appear in Proceedings of the 8th French German Conference on Optimization, LN in Economics and Math. Systems, Springer-Verlag 1997.Google Scholar
  7. [7]
    Ioffe, A. D.; Tichomirov, V. M.: Theorie der Extremalaufgaben, Deutscher Verlag der Wissenschaften, Berlin 1979.zbMATHGoogle Scholar
  8. [8]
    Klötzler. R.: Optimal Transportation Flows, ZAA 14 (1995) No. 2, 391–401.zbMATHGoogle Scholar
  9. [9]
    Penot, J. P.: The Drop Theorem, the Petal Theorem and Ekeland’s Variational Principle, Nonlinear Analysis, Theory, Methods & Appl. 10 (1986) No. 9, 813–822.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    Plotnikov, V. I.; Sumin, M. I.: The Construction of Minimizing Sequences in Problems of the Control of Systems with Distributed Parameters, U.S.S.R. J. Comput. Math. Math. Phy. 22, No. 1 (1982) 49–57.MathSciNetCrossRefGoogle Scholar
  11. [11]
    Taylor, S. J.: Introduction to Measure and Integration, Cambrigde University Press 1966.Google Scholar
  12. [12]
    Young, L. C.: Calculus of Variations and Optimal Control Theory, Chelsea Publishing Company New York 1980.Google Scholar

Copyright information

© Springer Basel AG 1998

Authors and Affiliations

  • Andreas Hamel
    • 1
  1. 1.Fachbereich Mathematik u. InformatikMartin-Luther-Universität Halle-WittenbergHalle/S.Germany

Personalised recommendations